SciELO - Scientific Electronic Library Online

 
vol.15 issue2Needlestick injury in a pregnant inpatient in an overcrowded hospital author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Southern African Journal of HIV Medicine

On-line version ISSN 1608-9693

Abstract

MOODLEY, A; BHOLA, S; OMAR, F  and  MOGAMBERY, J. Antiretroviral therapy-induced Leber's hereditary optic neuropathy. South. Afr. j. HIV med. (Online) [online]. 2014, vol.15, n.2, pp. 69-71. ISSN 1608-9693.

Optic neuropathy in HIV-infected patients results from the HIV infection itself, post-infectious auto-immune disease, opportunistic infections and drugs. Nucleoside reverse transcriptase inhibitors (NRTIs) such as zidovudine and stavudine have known mitochondrial toxicity and can cause mitochondrial myopathies, neuropathies, hyperlactataemia, and can induce mitochondrial genetic disorders. Individuals with the mutation for Leber's hereditary optic neuropathy (LHON), a mitochondrial disorder, are usually asymptomatic but develop visual loss when exposed to external triggers such as smoking. We report on two HIV-infected patients with LHON mutations (m.14484T>C and m.11778G>A) who developed profound visual loss with antiretroviral therapy. We postulate that the phenotypic expression of LHON in these genetically predisposed individuals was triggered by NRTI drugs lamivudine and tenofovir when used in combination, despite their relatively weak mitochondrial toxic effects.

        · text in English     · English ( pdf )

 

Creative Commons License All the contents of this journal, except where otherwise noted, is licensed under a Creative Commons Attribution License